Vermont, 2006High Wind in Vermont, January 18, 2006
January 18, 2006 · NWS BTV · 1 event in 1 county or zone
A powerful storm tracked northeast across the northern Great Lakes on the 17th and across Ontario and Quebec provinces on the 18th. Ahead of this storm, in the early morning hours of the 18th, winds were especially strong with localized channeling that caused some structural damage at Middlebury State Airport in East Middlebury with a measured wind gust of 63 mph.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $30,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A powerful storm tracked northeast across the northern Great Lakes on the 17th and across Ontario and Quebec provinces on the 18th. Ahead of this storm, in the early morning hours of the 18th, winds were especially strong with localized channeling that caused some structural damage at Middlebury State Airport in East Middlebury with a measured wind gust of 63 mph. Thereafter, brisk south to southeast winds of 25 to 35 mph with gusts exceeding 50 mph were common across much of the region and continued until early afternoon. Scattered power outages occurred in the higher elevations and including the communities along the western slopes of Vermont's Green mountains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Jan 17, 10:42 PM EST, 5 hours 18 minutes earlier.
Area forecast discussion, Jan 17, 10:42 PM EST, 5 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
1042 PM EST TUE JAN 17 2006
.SHORT TERM (REST OF TONIGHT)...
UPDATED ZONES AND GRIDS SENT OUT WITH JUST A FEW MINOR FIRST
PERIOD ADJUSTMENTS...MAINLY JUST TO KEEP FCST CURRENT. INITIAL
BAND OF PCPN MOVED INTO FA A BIT EARLIER THAN EXPECTED. DUE TO
DRYNESS OF ATMOS AT ONSET...MUCH OF THIS ONLY SERVED TO MOISTEN
THE COLUMN...WITH ONLY LIGHT OR TRACE AMOUNTS REPORTED. TEMPS
STILL BELOW FREEZING IN MOST AREAS...SO WINTER WX ADVISORIES CONTD
OVRNGHT FOR FZRA...WHICH MAY BE MIXED WITH SLEET AT TIMES. EXPECT
THE PCPN TO CHANGE TO MAINLY RAIN BY MORNING IN CHMPLN VLY AND
ACRS MUCH OF NRN NY. THE POTENTIAL FOR STRONG WINDS REMAINS THE
OTHER WX PROBLEM FOR THE OVERNIGHT. STRONGEST WINDS EXPECTED TO BE
ALG WRN SLOPES OF GREEN MTNS AND ADRNDKS. KTYX VWP INDICATING
WINDS OF 75 KTS AT 3000 FT. INVERSION WILL PREVENT WINDS OF THIS
MAGNITUDE FROM REACHING SFC IN MOST AREAS...EXCEPT LOCALIZED
DOWNSLOPE FAVORED LOCATIONS. HAVE CONTINUED WIND ADVISORY FOR WRN
VT AND ALL OF NRN NY...WITH STRONGEST WORDING RESERVED FOR WRN
SLOPES AND ADRNDKS.
&&
.PREVIOUS DISCUSSION...
(ISSUED 333 PM EST TUE JAN 17 2006)
SHORT TERM (TONIGHT THROUGH THURSDAY NIGHT)...
SFC HI PRES ERN QUE WL MOV INTO CANADIAN MARITIMES TNGT. WAA PATTERN
CURRENTLY SET UP ACRS WRN PTNS OF NY/PA WWD ACRS OH VLY...WITH ASOCD
PCPN MOVG INTO WRN PTNS OF NRN NY LATE THIS EVE AND INTO VT BY MIDN.
ATMOS CONTS RATHER DRY ACRS ERN NY AND NEW ENG WHICH HAS SLOWED
PROGRESSION OF PCPN SHIELD. WITH TIME LATE THIS AFTN AND ERLY
EVE...THE ATMOS WL CONT TO BCM MORE SATURATED.
THE ASOCD DVLPG STORM SYS NRN OH VLY FCST TO MOV ACRS LK HUR LATE
TNGT AND INTO WRN QUE WED MRNG. EXPECT 3-6 HRS OF MXD PCPN MOVG INTO
NRN NY DURG LATE EVE AND VT MIDN AND THEREAFTR. BY MRNG ALL AREAS
SHUD BE PLAIN RAIN...EXCPT WL LINGER FRZG RN IN NE VT TIL MID MRNG
WED. OTRW STG SLY FLO SHUD BOOST TEMPS INTO THE 40S.
OTR CONCERN IS INCRSNG WNDS LTR TNGT AND ON WED. WL EXPAND WIND
ADVSRY ACRS AREA...FROM SPINE OF GREEN MTNS WWD ACRS ALL OF NRN NY.
STGEST WINDS WL BE IN HIER ELEV PER BUFKIT GRAPHICS BUT FUNNELING
WL INCRS WNDS IN CHMPLN AND ST LAW VLYS. MODEL WNDS MAY BE A BIT
OVERDONE...THUS WL GNRLY WORD THESE AREAS AS 25 TO 35 MPH WITH GUSTS
05 45 MPH OR SO LATE TNGT AND AGAIN LATE WED MRNG IN NRN NY AND VT
WITH THE PASSAGE OF THE CDFNT AND ASOCD WDSHFT DURING THE LATE MRNG
AND AFTN HRS.
DURG WED...EXPEC FAIRLY STG WARMING ACRS AREA WITH TEMPS ARND 40 NRN
NY AND IN THE 40S VT. ASOCD CDFNT SWINGS ACRS NRN NY LATE MRNG AND
VT ERLY TO MID AFTN WITH GSTY WNDS SHFTG TO W. PCPN WL MIX WITH AND
CHG BACK TO SNW DURG THE LATE MRNG AND SPCLY AFTN HRS...FROM W TO E
ACRS AREA.
LONG TERM (FRIDAY THROUGH TUESDAY)...
MDLS HAVE NEXT SYSTEM APPROACHING CWA FRI MORN. WITH STRONG SFC
RIDGE SITTING OFF MID-ATLANTIC COAST...THIS WILL FORCE THE SFC
SYSTEM NORTHEAST INTO QUEBEC...CARRYING MOST OF ENERGY/DYNAMICS WITH
IT. FA WILL HAVE TRAILING FRNT MV THRU ON FRI INTO EARLY SAT MORN.
SOME WARM AIR MIXES IN WITH FRNT FOR SOME MIX OF SW/RW...BUT HAVE
KEPT BULK OF THIS EVENT AS -SW BFR IT TAPERS OFF SAT. MDLS WANT TO
BRING BREAK BETWEEN NEXT SYSTEM ON SAT NGT/SUN WITH WK RIDGE WHICH
BUILDS IN FROM ATLANTIC. WARM FRNT PASSES NORTH OFCWA INTO CANADA BY
MIDDAY SAT...OPENING REGION TO WARM S/SW FLOW. CURRENT TRACK OF LOW
WILL KEEP PRECIP ALL RAIN FOR MUCH OF CWA THRU 00Z SUN BFR CD AIR
WORKS IN BEHIND LOW...MIXING IN -SW W/ RAIN. WILL KEEP IN HIGH
CHANCE POPS FOR OVERNGT PERIOD FOR NOW AND WAIT TO SEE IF CHANGE IN
CURRENT TRACK IN LATER MDL RUNS. HIGH PRESSURE BUILDS IN DURING THE
DAY SUNDAY INTO MONDAY. A COUPLE WK LOWS MV ALONG NORTHERN EDGE OF
RIDGE MON/TUES...BUT NO PRECIP EXPECTED TIL TUES...AND MAINLY ALONG
NORTHERN CWA...WHEN SECOND SYSTEM STRONG ENOUGH TO PUSH SOUTH INTO
RIDGE. ONLY KEPT SL CHANCE POPS IN N CWA FOR TUES AS LOW CONFIDENCE
THAT PRECIP WILL REACH INTO AREA.
AVIATION (18Z-18Z)...
VFR COND ALL SITES THRU 00Z-01Z. PRECIP MVS N AND E OVER CD GROUND
AIR AFT FOR MIXED PRECIP OF -FZRASNPL IN MVFR/IFR COND THRU 10Z-12Z.
ALL PRECIP GOES OVER TO ALL RAIN ALL SITES AFT 12Z W/ KMPV/KSLK DOWN
TO LOW END OF IFR VSBY SCALE IN FG/RA. LGT WIND THRU 00Z-03Z INCR
FROM S AND SE 10-20KTS W/ HIR GUSTS. STRONG WINDS ALOFT AFT 01Z WILL
CREATE WINDSHEAR FROM 40-60KTS OUT OF S. HIR TRRN WILL BE OBSCD.
&&
.BTV WATCHES/WARNINGS/ADVISORIES...
VT...WINTER WEATHER ADVISORY FOR VTZ001-002-005-009>012-016>019
UNTIL 5 AM WEDNESDAY.
...WIND ADVISORY FOR VTZ001-002-005-009-011 UNTIL 7 PM WEDNESDAY.
...WIND ADVISORY FOR VTZ016>019 UNTIL 7 PM WEDNESDAY.
...WINTER WEATHER ADVISORY FOR VTZ003-004-006>008 UNTIL 10 AM
WEDNESDAY.
NY...WIND ADVISORY FOR NYZ026-027-029>031-034-087 UNTIL 7 PM
WEDNESDAY.
...WINTER WEATHER ADVISORY FOR NYZ026-027-029>031-034-087 UNTIL 4
AM WEDNESDAY.
...WIND ADVISORY FOR NYZ028-035 UNTIL 7 PM WEDNESDAY.
...WINTER WEATHER ADVISORY FOR NYZ028-035 UNTIL 5 AM WEDNESDAY.
&&
SHORT TERM...RJSHazardous weather outlook, Jan 17, 4:51 AM EST, 23 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
451 AM EST TUE JAN 17 2006
NYZ028-035-087-VTZ001-002-005-009-011-181000-
EASTERN CLINTON-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-
GRAND ISLE-WESTERN FRANKLIN-WESTERN CHITTENDEN-WESTERN ADDISON-
WESTERN RUTLAND-
451 AM EST TUE JAN 17 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN NEW
YORK...CENTRAL VERMONT...NORTHWEST VERMONT AND SOUTHERN VERMONT.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED TODAY.
HOWEVER...A WINTRY MIX OF PRECIPITATION WILL OVERSPREAD THE
CHAMPLAIN VALLEY AND SOUTHWESTERN SAINT LAWRENCE COUNTY TONIGHT.
THIS MIX OF SLEET AND FREEZING RAIN WILL CHANGE TO ALL RAIN BY
WEDNESDAY MORNING AS SOUTH WINDS INCREASE 15 TO 25 MPH OVERNIGHT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
RAIN IS EXPECTED TO CHANGE BACK TO SNOW BY WEDNESDAY AFTERNOON
WITH SNOW ACCUMULATION LESS THAN ONE INCH.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
NYZ026-027-181000-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-
451 AM EST TUE JAN 17 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN NEW
YORK.
...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 7 AM
EST WEDNESDAY...
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED TODAY.
HOWEVER...A WINTRY MIX OF PRECIPITATION IS EXPECTED TO DEVELOP
ACROSS NORTHERN SAINT LAWRENCE AND NORTHERN FRANKLIN COUNTIES BY
TONIGHT. A LIGHT ICE ACCUMULATION CAN BE ANTICIPATED BY WEDNESDAY
MORNING BEFORE THE PRECIPITATION CHANGES OVER TO ALL RAIN.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
RAIN WILL CHANGE BACK TO SNOW BY WEDNESDAY AFTERNOON ACROSS THE
NORTHERN SAINT LAWRENCE VALLEY WITH SNOW ACCUMULATIONS LESS THAN
ONE INCH EXPECTED.
.SPOTTER INFORMATION STATEMENT...
ANY REPORTS OF ICE ACCUMULATION OR PHASE CHANGE IN THE
PRECIPITATION WILL BE EXTREMELY HELPFUL.
NYZ029>031-034-VTZ016>019-181000-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-
EASTERN RUTLAND-
451 AM EST TUE JAN 17 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN NEW
YORK...CENTRAL VERMONT...NORTHWEST VERMONT AND SOUTHERN VERMONT.
...WIND ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 7 AM EST
WEDNESDAY FOR THE NORTHERN ADIRONDACK MOUNTAINS AND THE WESTERN
SLOPES OF THE GREEN MOUNTAINS...
...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 7 AM
EST WEDNESDAY FOR THE WESTERN SLOPES OF THE GREEN MOUNTAINS IN VERMONT...
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS TODAY.
HOWEVER...A WINTRY MIX OF PRECIPITATION WILL OVERSPREAD NORTHERN
ADIRONDACK AND WESTERN SLOPES OF THE GREEN MOUNTAINS TONIGHT. THIS MIX OF
SLEET AND FREEZING RAIN WILL CHANGE TO ALL RAIN BY WEDNESDAY
MORNING. SOME LIGHT ICE ACCUMULATION IS EXPECTED AND DRIVING
WEDNESDAY MORNING WILL BE HAZARDOUS.
IN ADDITION...VERY STRONG SOUTHEAST WINDS OF 30 TO 40 MPH WITH
GUSTS TO 50 MPH WILL DEVELOP THIS EVENING AND CONTINUE OVERNIGHT.
THESE WINDS WILL DECREASE BY WEDNESDAY MORNING AS PRECIPITATION
OVERSPREADS THE REGION.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THE THREAT FOR STRONG SOUTHEAST WINDS OF 30 TO 40 MPH WITH GUSTS
T0 50 MPH WILL DECREASE BY WEDNESDAY MORNING...BUT RAIN WILL
CHANGE BACK TO SNOW DURING THE AFTERNOON ON WEDNESDAY AS WINDS
BECOME NORTHWEST. SNOW ACCUMULATION WILL BE AROUND ONE INCH.
.SPOTTER INFORMATION STATEMENT...
SPOTTER REPORTS OF WIND GUSTS OR WIND DAMAGE WILL BE GREATLY
APPRECIATED ON WEDNESDAY MORNING. IN ADDITION...ANY REPORTS OF ICE
ACCUMULATION OR PHASE CHANGE IN THE PRECIPITATION WILL BE
EXTREMELY HELPFUL.
VTZ003-004-006>008-010-012-181000-
ORLEANS-ESSEX-LAMOILLE-CALEDONIA-WASHINGTON-ORANGE-WINDSOR-
451 AM EST TUE JAN 17 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN
VERMONT.
.DAY ONE...TODAY AND TONIGHT
...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 10 AM
EST WEDNESDAY...
NO HAZARDOUS WEATHER IS EXPECTED TODAY.
HOWEVER...A WINTRY MIX OF PRECIPITATION WILL OVERSPREAD CENTRAL
AND NORTHEAST VERMONT BY LATE TONIGHT. THIS MIX OF SLEET AND
FREEZING RAIN WILL CHANGE TO ALL RAIN BY WEDNESDAY MID MORNING.
SOME LIGHT ICE ACCUMULATION IS EXPECTED AND DRIVING WEDNESDAY
MORNING WILL BE HAZARDOUS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THE RAIN WILL CHANGE BACK TO SNOW LATE WEDNESDAY
AFTERNOON...BEFORE ENDING BY WEDNESDAY NIGHT. SNOW ACCUMULATION
WILL BE AN INCH OR LESS ACROSS THE REGION.
.SPOTTER INFORMATION STATEMENT...
SPOTTER REPORTS OF WIND GUSTS OR WIND DAMAGE WILL BE GREATLY
APPRECIATED ON WEDNESDAY MORNING. IN ADDITION...ANY REPORTS OF ICE
ACCUMULATION OR PHASE CHANGE IN THE PRECIPITATION WILL BE
EXTREMELY HELPFUL.
TABER
High Wind, Eastern Addison
- When
- January 18, 4:00 AM EST to 6:00 AM EST
- Where
- Eastern Addison forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Property damage
- $30,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 44.031, -73.141 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind and Strong Wind in Massachusetts, January 18, 20061 death · $1.6 million · 85 kt wind · 41 events
- High Wind and Strong Wind in New Jersey, January 18, 2006$5.5 million · 60 kt wind · 35 events
- High Wind and Strong Wind in Pennsylvania, January 18, 20061 injured · $240,000 · 56 kt wind · 13 events
- High Wind in Connecticut, January 18, 2006$250,000 · 58 kt wind · 6 events
- High Wind in Maine, January 18, 2006$70,000 · 50 kt wind · 14 events
- High Wind in Rhode Island, January 18, 2006$110,000 · 58 kt wind · 4 events
- High Wind and Strong Wind in Delaware, January 18, 2006$95,000 · 50 kt wind · 6 events
- Wildfire in Oklahoma, January 18 to 19, 2006$100,000 · 1 event
- Flooding in Vermont, January 18, 2006$55,000 · 2 events
- Flash Flood in Pennsylvania, January 18, 2006$50,000 · 1 event
- Strong Wind in Maryland, January 18, 2006$45,000 · 2 events
- High Wind in New Hampshire, January 18, 2006$35,000 · 50 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5491615.